Minnesota, 2015

Winter Weather in Minnesota, December 15 to 16, 2015

December 15 to 16, 2015 · NWS FSD · 3 events in 3 counties and zones

Snow produced accumulations of 2 to 4 inches in part of southwest Minnesota. The snow was followed by northwest winds gusting to 40 mph which caused areas of blowing and drifting snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow produced accumulations of 2 to 4 inches in part of southwest Minnesota. The snow was followed by northwest winds gusting to 40 mph which caused areas of blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 15, 5:48 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 15, 5:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CST TUE DEC 15 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 242 PM CST TUE DEC 15 2015

A VERY STRONG WAVE SPREADING INTO THE CENTRAL PLAINS THIS AFTERNOON
LOOKS IMPRESSIVE ON THE WATER VAPOR LOOP. AT 20Z IT APPEARED THAT
THE MAIN JET ENERGY WAS ROUNDING THE BASE OF THE WAVE WITH A STRONG
DRY SLOT NOSING NORTH INTO NEBRASKA. AHEAD OF THIS DRY SLOT FAIRLY
STRONG MID LEVEL WINDS WERE ADVECTING WARMER AND MORE MOIST AIR
NORTHWARD AND EXPECTING SNOW TO EXPAND IN COVERAGE THIS AFTERNOON
ACROSS MAINLY THE SOUTH DAKOTA PORTION OF THE CWA. ANY PRECIPITATION
THAT CAN DEVELOP FARTHER EAST INTO NORTHWEST IOWA MAY BE A MIX OF
RAIN OR SNOW. STILL ANTICIPATING THE STRONG INVERSION THROUGH THE
NIGHT SO WHEN IT IS NOT SNOWING THERE WILL BE A GOOD CHANCE FOR
DRIZZLE AND FREEZING DRIZZLE. BECOMING A LITTLE CONCERNED AT THE
SPEED WITH WHICH THE DRY SLOT IS RACING NORTH AND JUST HOW MUCH
PRECIPITATION DEVELOPMENT WILL OCCUR IN THE EASTERN CWA LATE THIS
AFTERNOON AND EVENING. ALSO CONCERNED THAT THE HANDFUL OF COUNTIES
IN CENTRAL SD UNDER A WINTER STORM WARNING ARE NOT GOING TO GET
THERE. THE ONLY THING IN FAVOR WOULD BE THE WINDS AS SNOW AMOUNTS
MAY ONLY APPROACH 4 INCHES OF SNOW...BUT THE WINDS WILL NOT PICK UP
UNTIL LATER TONIGHT.

THE FOCUS THEN SHIFTS BETWEEN THE JAMES VALLEY AND INTERSTATE 29
LATE TONIGHT...ESPECIALLY AFTER ABOUT 5Z. VERY GOOD AGREEMENT
AMONGST THE MODELS IN SWINGING AN INTENSIFYING VORT LOBE INTO THE
AREA BETWEEN ABOUT 6Z AND 15Z AND WITH THE DRIER AIR ALOFT AND
WARMING IN THE 925MB TO 850MB LAYER THERE IS VERY GOOD POTENTIAL FOR
CONVECTIVE DEVELOPMENT WITHIN THIS BAND. WHILE THERE WILL NOT BE A
WARNING THE BEST CHANCE TO APPROACH WARNING CRITERIA WILL BE IN THIS
ENHANCED AREA LATE TONIGHT AND INTO WEDNESDAY MORNING. ALL MODELS
SHOWING LIFT FROM RIGHT AROUND 850MB WILL BE CONVECTIVE WITH CAPE
VALUES RIGHT AROUND 50 J/JG...WHICH IS PRETTY IMPRESSIVE GIVEN THE
LOCATION OF THE POTENTIAL SNOW BAND. WOULD NOT BE AT ALL SURPRISED
IF WE CAN GET SOME THUNDER SNOW BETWEEN ABOUT 9Z AND 15Z. HIGH
RESOLUTION MODELS SHOWING SOME 40 TO 50 DBZ CELLS DURING THIS TIME.
AT THIS TIME THE STRONGEST WINDS SHOULD FOLLOW THE HEAVIEST SNOW BUT
DO EXPECT SOME POTENTIAL BLOWING SNOW ISSUES.

THE FAR SOUTHEASTERN CWA...MAINLY NORTHWEST IOWA...WILL BE IN OR
NEAR THE WARM SECTOR AND NOT EXPECTING MUCH IN THE WAY OF SNOWFALL.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 242 PM CST TUE DEC 15 2015

COLDER AIR BUILDING IN BEHIND THE DEPARTING SYSTEM WILL BE THE
PRIMARY FOCUS THROUGH THE LATTER PART OF THE WORK WEEK. DECENT
BOUNDARY LAYER MIXING CONTINUES INTO WEDNESDAY NIGHT...SO LOWS
SHOULD REMAIN ON THE MILDER SIDE THROUGH THURSDAY MORNING. EXPECT
VERY LITTLE TEMPERATURE RECOVERY THURSDAY...WITH WEAK COLD ADVECTION
ALLOWING ONLY 3-5 DEGREES IN MOST AREAS. WEST-NORTHWEST WINDS WILL
REMAIN ON THE BREEZY SIDE THOUGH...RESULTING IN WIND CHILL READINGS
OF 5-15F MUCH OF THE DAY. A TOUCH COOLER FOR HIGH TEMPERATURES ON
FRIDAY...THOUGH MANY AREAS WILL START THE DAY WITH SUB-ZERO WIND
CHILLS AS READINGS THURSDAY NIGHT FALL INTO THE SINGLE DIGITS TO
LOWER TEENS OVER THE FRESH SNOW COVER. 925-850MB TEMPERATURES
COOLING INTO TEENS BELOW ZERO THURSDAY/FRIDAY COULD RESULT IN
ISOLATED-SCATTERED FLURRIES...PROVIDED MOISTURE IS AVAILABLE. MODELS
STILL SHOWING SOME DISAGREEMENT ON TIMING/DEPTH OF MOISTURE...WITH
BETTER AGREEMENT CURRENTLY FOCUSING ON THURSDAY AFTERNOON. HAVE
ADDED SCATTERED FLURRIES TO THIS PERIOD ACROSS THE NORTHEAST HALF OF
THE CWA...BUT MAY NEED TO ADD MENTION LATE THURSDAY NIGHT OR FRIDAY
MORNING AS A WEAK SHORTWAVE DROPS THROUGH THE NORTHWEST FLOW OVER
MINNESOTA AS WELL.

BELOW NORMAL TEMPERATURES ARE NOT EXPECTED TO PERSIST TOO LONG...AS
WARMER REGIME QUICKLY BUILDS BACK IN AND PUSHES 850MB TEMPS ABOVE
ZERO BACK INTO THE REGION BY SATURDAY MORNING. SNOW COVER FROM THE
EARLY WEEK SYSTEM WILL...OF COURSE...IMPACT THE SPEED OF WARMING AT
THE SURFACE. BUT DECENT MIXING IN INCREASING SOUTHERLY FLOW SHOULD
HELP WARM MANY AREAS NEAR TO ABOVE FREEZING SATURDAY.

MID-UPPER LEVEL WAVE SLIDES THROUGH THE REGION SUNDAY...DRAGGING A
WEAK COOL FRONT ACROSS THE AREA. ENHANCED MIXING BEHIND THE BOUNDARY
WILL LIKELY HELP PUSH HIGH TEMPERATURES A FEW DEGREES HIGHER THAN
SATURDAY IN CENTRAL/EASTERN PORTIONS OF THE AREA...WHILE THE WESTERN
AREAS SEE SIMILAR TO SLIGHTLY COOLER HIGHS. STILL EXPECT MOST OF THE
FORECAST AREA TO TOP FREEZING SUNDAY THOUGH. NOT A LOT OF MOISTURE
FOR THIS WAVE TO WORK WITH...SO WILL KEEP THE FORECAST DRY THROUGH
THE WEEKEND AND INTO MONDAY.

WILL HAVE TO MONITOR TRENDS TOWARD THE END OF THIS FORECAST PERIOD
AND BEYOND...AS BOTH GFS/ECMWF SHOWING A WAVE OF VARYING STRENGTH
SWINGING THROUGH MONDAY NIGHT/TUESDAY...FOLLOWED BY A STRONGER
TROUGH IN THE TUESDAY NIGHT/WEDNESDAY TIME FRAME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 545 PM CST TUE DEC 15 2015

IFR CONDITIONS THROUGH WEDNESDAY MORNING WITH DRIZZLE AND SNOW
ACROSS THE AREA. NORTHWESTERLY WINDS WILL PICK UP LATE
TONIGHT...GUSTING TO AROUND 30 KTS AT TIMES. THIS WILL RESULT IN
AREAS OF BLOWING SNOW INTO WEDNESDAY AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 3 PM CST WEDNESDAY FOR SDZ054>056-
     060>062-065>070.

     WINTER STORM WARNING UNTIL 3 PM CST WEDNESDAY FOR SDZ038>040-052.

     WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR SDZ053-058-
     059-063-064.

     WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR SDZ050-057.

MN...WINTER WEATHER ADVISORY UNTIL 3 PM CST WEDNESDAY FOR MNZ071-072-
     097-098.

IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Dec 15, 5:05 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CST TUE DEC 15 2015

IAZ003-013-014-020>022-031-032-NEZ014-161115-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DAKOTA-
505 AM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SOME PATCHY FOG...COUPLED WITH AREAS OF LIGHT DRIZZLE OR EVEN
LIGHT FREEZING DRIZZLE WILL OCCUR THIS MORNING. BE AWARE OF
SLIPPERY SPOTS ON UNTREATED SURFACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS LOW PRESSURE MOVES NORTHEASTWARD TONIGHT AND WEDNESDAY...AREAS
OF LIGHT SNOW WILL OCCUR WEDNESDAY MORNING. AT THIS TIME DUE TO
THE TRACK OF THE LOW...ONLY A DUSTING OF SNOW IS EXPECTED. IT
WILL BECOME WINDY HOWEVER...WITH WEST TO NORTHWEST WINDS BECOMING
25 TO 40 MPH THROUGH THE DAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ038>040-050-052-057-161115-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-BRULE-
505 AM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND FREEZING DRIZZLE WILL OCCUR THIS MORNING...
CREATING SCATTERED SLICK LOCATIONS ON UNTREATED SURFACES. THEN
SNOW WILL DEVELOP THIS AFTERNOON FROM WEST TO EAST...BECOMING
QUITE HEAVY AT TIMES LATE TODAY AND TONIGHT. A WINTER STORM
WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH MIDDAY AND EARLY
AFTERNOON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL BE LIGHT WEDNESDAY MORNING EXCEPT FOR LOCATIONS IN
EASTERN KINGSBURY AND BROOKINGS COUNTY...WHERE MODERATE TO HEAVY
SNOW WILL LINGER EARLY IN THE DAY. ALL TOLD...TOTAL STORM
ACCUMULATIONS ARE EXPECTED TO BE AROUND 6 OR 7 INCHES AT THIS
TIME. IN ADDITION TO THE WIND...WEST TO NORTHWEST WINDS WILL
INCREASE TO 25 TO 40 MPH VERY LATE TONIGHT AND WEDNESDAY CREATING
AREAS OF BLOWING SNOW WITH REDUCTIONS IN VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-072-097-SDZ056-062-066-069-161115-
LINCOLN MN-LYON MN-PIPESTONE-MOODY-MINNEHAHA-TURNER-YANKTON-
505 AM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND FREEZING DRIZZLE WILL OCCUR THIS MORNING...
CREATING SCATTERED SLICK LOCATIONS ON UNTREATED SURFACES. THEN
SNOW WILL DEVELOP LATE THIS AFTERNOON...LASTING INTO TONIGHT. A
WINTER WEATHER ADVISORY IS IN EFFECT FROM LATE THIS AFTERNOON
THROUGH MID AFTERNOON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL LINGER INTO WEDNESDAY MORNING. THE SNOWFALL COULD
BRIEFLY BE MODERATE TO HEAVY VERY LATE TONIGHT AND EARLY
WEDNESDAY. STORM TOTAL SNOWFALL IS EXPECTED TO BE 3 TO 5 INCHES
THROUGH WEDNESDAY MORNING. IF INSTABILITY DEVELOPS...LOCALIZED
AMOUNTS COULD BE HIGHER IF HEAVIER SNOW FALLS WEDNESDAY MORNING
THEN CURRENTLY FORECAST. WEST TO NORTHWEST WINDS WILL INCREASE TO
25 TO 40 MPH THROUGH THE DAY ON WEDNESDAY. THIS COULD CREATE SOME
BLOWING SNOW WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ053>055-058>061-063>065-068-161115-
SANBORN-MINER-LAKE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-
DOUGLAS-HUTCHINSON-BON HOMME-
505 AM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND FREEZING DRIZZLE WILL OCCUR THIS MORNING...
CREATING SCATTERED SLICK LOCATIONS ON UNTREATED SURFACES. THEN
SNOW WILL DEVELOP LATER THIS AFTERNOON...LASTING INTO TONIGHT. A
WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDDAY TODAY TO NOON
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL LINGER WEDNESDAY MORNING WITH LITTLE IN THE WAY OF
ADDITIONAL ACCUMULATION. STORM TOTAL ACCUMULATIONS ARE EXPECTED TO
BE AROUND 4 OR 5 INCHES FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING. WEST TO NORTHWEST WINDS WILL INCREASE VERY LATE TONIGHT
AND WEDNESDAY WHICH COULD CREATE AREAS OF BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-002-012-MNZ080-081-089-090-098-NEZ013-SDZ067-070-071-
161115-
LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-DIXON-
LINCOLN SD-CLAY SD-UNION-
505 AM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG AND PATCHY FREEZING DRIZZLE WILL OCCUR THIS MORNING.
BE AWARE OF SLIPPERY SPOTS ON UNTREATED SURFACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS LOW PRESSURE MOVES NORTHEASTWARD TONIGHT AND WEDNESDAY...A
LIGHT RAIN OR SNOW MIX COULD OCCUR TONIGHT...FOLLOWED BY LIGHT
SNOW WEDNESDAY MORNING. AT THIS TIME...AN INCH OR LESS OF SNOW IS
EXPECTED. IT WILL BECOME WINDY...WITH WEST TO NORTHWEST WINDS
BECOMING 25 TO 40 MPH THROUGH THE DAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
December 15, 6:00 PM CST to December 16, 3:00 PM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, including 4 inches at Lake Benton. Northwest winds gusted to 40 mph after most of the snow fell, causing areas of blowing snow with visibilities lowering to below one mile in some places.

Winter Weather, Pipestone

When
December 15, 6:00 PM CST to December 16, 3:00 PM CST
Where
Pipestone forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, with the greatest accumulations over the northwest corner of the county. Northwest winds gusted to 40 mph after most of the snow fell, causing areas of blowing snow with visibilities lowering to below one mile in some places.

Winter Weather, Lyon

When
December 15, 6:00 PM CST to December 16, 3:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches over the northwest corner of the county, with lesser amounts to the south and east. Northwest winds gusted to 40 mph after most of the snow fell, causing areas of blowing snow with visibilities lowering to below one mile in some places.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610703, 610705, 610706.